MAUDE Adverse Event Report: STRYKER GMBH LAG SCREW GAMMA4 Ø10.5X105MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LAG SCREW GAMMA4 Ø10.5X105MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 81600105S
Medical Device Problem Codes Malposition of Device (2616); Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/19/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "a gamma 4 lag screw back out.This case was revised with new nail and screws.".
 
Additional Manufacturer Narrative
Correction - please refer to d1 product long description, h6 (device & component code).The reported event could be confirmed, since provided x-ray and appearances on returned products confirmed the event.The device inspection revealed the following: visual inspection: the gamma4 implants were returned in unbroken condition.The set screw, as part of the nail kit, had been removed from the nail and had been roughly cleaned.Both tips of the set screw were flattened, indicating initial contact to the lag screw.No other damages found on the set screw.The internal surface of the proximal drill hole for the lag screw in the nail showed only slight scratches at the edges at medial / inferior and at lateral / superior.The typical bearing points with seized material were not apparent.Om the outer surface of the lag screw spiraled scratched were visible at different locations.At one sliding flute, in direction to the bone thread at medial, 2 significant marks were found in the edge.The edge in the opposite was remarkably worn which continued towards lateral.In none of the sliding flutes an evidence of material contact between set screw and lag screw were found.Functional inspection: the set screw could easily be inserted into the nail.It could be screwed down to the dead-stop of the internal thread in the nail.Having reached that point the tips of the set screw could clearly be seen from medial and from lateral.Using the returned lag screw and a sample lag screw for function tests it was determined that the lag screw could be locked at any position.Loosening the set screw according to the op-tech, the lag screw could slide in the intended range without rotation.Dimensional inspection: dimensional inspection was not performed since the item appeared to be fully functional ¿ shown by functional test.Further, correct dimensions were confirmed by inspection documents during and after manufacturing.Consequently, in this case, the set screw had not been placed in intended position.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In the case presented an 80-year-old female patient had been treated with a gamma 4 long nail, right on (b)(6) 2024.On (b)(6) 2024, it was reported that ¿¿a gamma 4 lag screw back out.This case was revised with new nail and screws.¿ ¿ the implants were removed and replaced with similar devices on (b)(6) 2024.It was also mentioned that the patient had passed away after the revision.Ultimate date and reason have not been provided.The returned implants show no evidence that the set screw had been inserted appropriately.One post operative x-ray was provided showing a significant lateralized lag screw.Only the bone thread on the lag screw was still inserted in the nail.Further information was not provided.This image was presented to a medical consultant for review.His opinion is: ¿with available sparse information a direct causal connection between lateralization of the lag screw and the death of the patient could not be determined.A connection of surgeries in a short time slot cannot be excluded, either.A further statement is currently not possible.¿ based on above investigation, the root cause was attributed to a user related issue.The event was caused by unlocked locking mechanism.With available information a deficiency of the device was not verified.
 
Event or Problem Description
As reported: "a gamma 4 lag screw back out.This case was revised with new nail and screws." new information received: the following is taken from the operation note: implants removed: stryker gamma 4 nail, 400mm x 11mm, 100mm lag screw, 2 x distal 5mm locking screws.Implants inserted: stryker gamma 4 nail, 400 x 13mm, 105mm lag screw, 2 x 5mm distal locking screws, 50mm and 60mm.The patient was an 80 year female.She unfortunately has subsequently died.

Brand Name
LAG SCREW GAMMA4 Ø10.5X105MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19741444
Report Number0009610622-2024-00707
Device Sequence Number7673945
Product Code HSB
UDI-Device Identifier07613327511048
UDI-Public(01)07613327511048(17)340228(10)K1A2A66
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number81600105S
Device Lot NumberK1A2A66
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/19/2024
Supplement Date Received by Manufacturer10/29/2024
Initial Report FDA Received Date07/15/2024
Supplement Report FDA Received Date11/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown